Wisconsin, 2001

Hail and Damaging Wind in Wisconsin, May 9, 2001

May 9, 2001 · NWS MPX · 7 events in 3 counties and zones

4 funnel cloud, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 2:00 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, May 9, 2:00 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED MAY 9 2001

THE PROBLEM CONTINUES TO BE THUNDERSTORM DEVELOPMENT AND SEVERE
POTENTIAL.  MID AND HIGH LEVEL MOISTURE HAS RETARDED HEATING IN
CENTRAL AND ERN PORTIONS OF THE AREA.  A WARM FRONT EXTENDED ACROSS
SW MN AND APPEARS TO BE THE FOCUS FOR DEVELOPMENT.  HOWEVER A  CAP
EXISTS WITH VERY WARM 850 TEMPERATURES.  SHEAR AND INSTABILITY ARE
STILL IN PLACE TO FAVOR AT LEAST SEVERE STORMS.  WITH THE
APPROACHING SHORT WAVE TROF...NOW OVER ERN SD...THERE IS ENOUGH
GOING ON TO MENTION SCATTERED THUNDERSTORMS WITH A SEVERE POTENTIAL
FOR ANY DEVELOPMENT.

MODELS DIFFER ON ORGANIZATION OF THE FRONT AFTER IT MOVES THROUGH
THE AREA...BUT BOUNDARY SEEMS TO REMAIN IN VICINITY OF NRN IA AND
CENTRAL WI.  WITH COLD AIR ALOFT AND NWRLY FLOW PLUS THE AVAILABLE
MOISTURE...SOME MENTION OF SHOWERS IS WARRANTED THURSDAY AND
THURSDAY NIGHT.  THE EXTENDED WILL CONTINUE DRY WITH CLOUDINESS AND
COOL TEMPERATURES.  THE LATEST AVN DEVELOPS WARM ADVECTION CLOUDS IN
THE MID LEVELS...BUT DOES NOT DEVELOP ANY PRECIPITATION.  A STRONG
ENOUGH WAVE IN THE WESTERLIES IS ENOUGH TO MENTION STHOWERS MONDAY
AND TUESDAY.

.MSP...NONE.
 SCOTT

In the hours before

Special weather statement, May 9, 7:11 PM CST, 18 minutes before
MNZ057-058-065-073-074-082-091-100215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT WED MAY 9 2001

...PART OF TORNADO WATCH CANCELLED....

THE NATIONAL WEATHER SERVICE HAS CANCELLED PART OF THE TORNADO
WATCH THAT WAS IN AFFECT UNTIL 10 PM. THE WATCH HAS BEEN CANCELLED
FOR AREAS OF SOUTHWEST MINNESOTA WEST OF A LINE FROM NEAR
LITCHFIELD...TO NEW ULM...TO FAIRMONT. THE TORNADO WATCH DOES REMAIN
IN AFFECT FOR AREAS OF SOUTH CENTRAL MINNESOTA TO THE EAST OF THIS
LINE.

JPR

The radar

The Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Barron

When
May 9, 7:29 PM CST
Where
Barron County, 5 mi NW of Cumberland
Reported by
GENERAL PUBLIC
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pierce

When
May 9, 7:45 PM CST
Where
Pierce County, 3 mi SW of River Falls
Measured
64 kt (74 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.817, -92.683

Scattered trees down.

Hail, Barron

When
May 9, 7:50 PM CST
Where
Barron County, 4 mi ENE of Cumberland
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.550, -91.933

Funnel Cloud, Pierce

When
May 9, 8:08 PM CST
Where
Pierce County, 10 mi W of Plum City
Reported by
TRAINED SPOTTER
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Funnel Cloud, Pepin

When
May 9, 8:30 PM CST
Where
Pepin County, 1 mi N of Durand
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Hail, Pepin

When
May 9, 8:40 PM CST
Where
Pepin County, Pepin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -92.150

Funnel Cloud, Pepin

When
May 9, 8:45 PM CST
Where
Pepin County, 5 mi N of Durand
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249357, 5249358, 5249359, 5249360, 5250217, 5250218, 5250219.